Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 5, 2018, 9:52 PM EDT for Niagara County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 9:52 PM EDT (01:52 UTC)
- Expired
- Jul 5, 2018, 10:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Buffalo, NY
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 31 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392
WWUS81 KBUF 060152
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
952 PM EDT THU JUL 5 2018
NYZ001-010-060230-
Niagara-Northern Erie-
952 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NIAGARA COUNTY...
At 952 PM EDT, a strong thunderstorm was located near Lewiston,
moving east southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Niagara Falls, Lockport, Newfane, Pendleton, Lewiston, Youngstown,
Fort Niagara State Park, Sanborn, Wilson and Barker.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
4325 7906 4326 7907 4330 7905 4339 7850
4310 7848 4307 7906 4308 7908
TIME...MOT...LOC 0152Z 285DEG 27KT 4320 7898
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 8:13 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 5, 8:13 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
813 PM EDT Thu Jul 5 2018
.SYNOPSIS...
This evening a cold front will be moving into the area,
creating the risk for thunderstorms. The cold front will bring
cooler temperatures for Friday and Friday night with seasonal
temperatures over the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
This evening a cold front is found across the Central Great Lakes,
with this boundary the beginning of cooler and much less humid air.
Ahead of this boundary several clusters of showers and thunderstorms
linger across the Finger lakes region and southern Eastern Lake
Ontario region...these on dying lake breeze and old convective
boundaries. This activity will slowly diminish through the
evening...though storms could still yield some heavy downpours.
A second development of showers and thunderstorms is expected later
tonight as a pre frontal pressure trough passes through...with a
broken to continuous line of showers and thunderstorms. Added
convergence within the trough could produce storms that may become
strong with heavy downpours and gusty winds...especially across the
Niagara Frontier and Saint Lawrence Valley which remained relatively
dry with energy untapped from afternoon convection.
Mugginess will remain through the evening hours with temperatures in
the mid to upper 70s. Not until near dawn will the humidity drop
considerable, with air temperatures in the upper 50s to mid 60s.
Subsidence behind the boundary will result in clear skies Friday
with only limited low-topped cumulus over higher terrain.
Temperatures aloft will be dropping throughout the day with cold air
advection firmly in place. This will result in highs about 15F
lower than in recent days, while dewpoints may drop 20-25F. The
result will be markedly more comfortable weather, with highs mostly
in the 70s (F) with dewpoints dropping through the 50s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Drier air will take up residence over the area through the weekend,
and behind the late work week frontal passage, a reduction in
boundary layer temperatures and humidity values will yield a far
more comfortable environment than we have become accustomed to
recently. Weak northerly flow Friday night will quickly go to
virtually nil as surface high pressure slides through the area.
This will result in strong subsidence, a couple of days of very
weak advection and hence low dewpoints, and abundant sunshine.
With strong subsidence, mixing will be weak, thus while
temperatures at 850 mb will start to jump upward by Sunday, this
will not likely yet be felt at the surface. Thus while highs from
Saturday to Sunday will start the upslope from the 70s toward 80F,
realistically, most of the weekend will be near or slightly below
normal. The reduced humidity values, however, will be the key to
the increased comfort factor through the weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Mid-level ridging will gradually build back into the area to
start next week. While this will not be anywhere near as
impressive as the last week has been, warm advection will kick
temperatures back above normal fairly efficiently early in the
week as 850 mb temperatures surge back close to +20C. The good
news for our region is that the heart of this impressive feature
will be over the central plains in the form of a 600 dam mid-
level anti-cyclone. This should allow any Canadian shortwaves
within the zonal flow on the poleward side of the ridge to
eventually dig into the St Lawrence Valley and New England...where
the extension of the ridge will be weaker. This scenario could allow
a frontal passage over the Lower Great lakes...which in turn would
help to keep the oppressive heat and humidity to our south and west.
Models suggest the best chance for a short wave to round the
crest of the ridge and shove a frontal boundary through our area
would be in the Monday night or Tuesday time frame, however
agreement and consistency of the solutions is quite poor at this
time. Thus, chance PoPs and only nominal reductions in
temperatures beyond the possible frontal passage were carried
with ridging and warm/humid conditions holding sway otherwise.
The center of an expansive 596dm ridge will be centered out west
Wednesday and Thursday...in the vcnty of the Nebraska panhandle.
Meanwhile a weakness in the height field will be found over the
Lower Great Lakes and Northeast. This will encourage any Canadian
shortwaves to dive across our region with their attendant frontal
systems...keeping slgt chc pops in place for much of the two day
period. Temperatures both days will climb into the mid to upper 80s
across the lake plains while most areas will experience mins in the
mid to upper 60s. These readings will average roughly 5 deg f above
mid July normals.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Impacts to the airfields will be over the next 6 to 12 hours as a
cold front passes across the region, with an expected line of
showers and thunderstorms. This west to east line of storms will
likely be between 03Z and 09Z, and may bring a brief period of
IFR/MVFR flight conditions within heavier showers. Winds from the
southwest tonight will veer to west and northwest through the day
tomorrow behind a cold front. After some brief patchy fog behind the
front Friday morning, lowering dewpoints will quickly end any fog
and return the region to VFR.
Outlook...
Saturday through Monday...VFR.
Tuesday...VFR with a chance of MVFR from -TSRA.
&&
.MARINE...
A cold front will cross the lakes tonight with showers and
thunderstorms and locally higher winds and waves.
Behind the cold front, northerly winds will briefly pick up
enough Friday morning to produce SCA waves along the south shore
of Lake Ontario. Will issue a SCA for the dawn hours through mid
afternoon tomorrow for Hamlin Beach to Mexico Bay on Lake
Ontario.
High pressure will then build across the region during the day
Friday through the weekend producing ideal boating conditions.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 5 AM to 2 PM EDT Friday for LOZ043.
Small Craft Advisory from 6 AM to 2 PM EDT Friday for
LOZ044.
&&
SYNOPSIS...TMA/Zaff
NEAR TERM...Thomas/Zaff
SHORT TERM...Fries
LONG TERM...Fries/RSH
AVIATION...Thomas
MARINE...Thomas/TMA/ZaffHazardous weather outlook, Jul 5, 7:49 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 749 PM EDT Thu Jul 5 2018 NYZ001-002-007-008-010>014-019>021-085-070000- Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 749 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Scattered thunderstorms are expected this evening and tonight. A few of these storms may produce very heavy rainfall with a small chance of localized flooding. A few storms may also produce isolated damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 749 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-070000- Monroe-Wayne-Northern Cayuga-Oswego- 749 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Behind a cold front tonight, waves on Lake Ontario on Friday will increase to produce a brief period of high swimming risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 5, 4:23 PM EDT, 5 hours 29 minutes before
Special Weather Statement National Weather Service Buffalo NY 423 PM EDT Thu Jul 5 2018 NYZ012>014-019>021-085-052230- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 423 PM EDT Thu Jul 5 2018 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAINS, GUSTY WINDS and FREQUENT LIGHTNING WILL CONTINUE TO BE POSSIBLE THIS EVENING AND TONIGHT... Thunderstorms with torrential rains, gusty winds of up to 40 mph, and frequent lightning will continue to be possible across the Western Southern Tier, Southern Erie, Wyoming, Livingston, and Ontario Counties this evening and tonight. These storms will move very slowly east across the area and in the process will have the potential to produce localized flooding. If traveling across the area expect rapidly changing weather conditions with these storms and never try to attempt to cross any flooding roadways. AR
Local storm report, Jul 5, 5:14 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
514 PM EDT THU JUL 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG STRYKERSVILLE 42.71N 78.45W
07/05/2018 WYOMING NY LAW ENFORCEMENT
RT 78 AND STRYKERSVILLE, TREES DOWN.
&&
EVENT NUMBER BUF1800505
ARLocal storm report, Jul 5, 7:49 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
749 PM EDT THU JUL 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN 1 E FAIRPORT 43.10N 77.42W
07/05/2018 M3.50 INCH MONROE NY TRAINED SPOTTER
&&
EVENT NUMBER BUF1800506
ARSpecial weather statement, Jul 5, 9:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
952 PM EDT THU JUL 5 2018
NYZ001-010-060230-
Niagara-Northern Erie-
952 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NIAGARA COUNTY...
At 952 PM EDT, a strong thunderstorm was located near Lewiston,
moving east southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Niagara Falls, Lockport, Newfane, Pendleton, Lewiston, Youngstown,
Fort Niagara State Park, Sanborn, Wilson and Barker.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
4325 7906 4326 7907 4330 7905 4339 7850
4310 7848 4307 7906 4308 7908
TIME...MOT...LOC 0152Z 285DEG 27KT 4320 7898
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:58 PM EDT | Special Marine Warning | BUF | 81 min | |
| Jul 5, 9:16 PM EDT | Special Marine Warning | BUF | 29 min | |
| Jul 5, 10:14 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 29 min |
| Jul 5, 10:19 PM EDT | Special Marine Warning | BUF | 32 min | |
| Jul 5, 10:34 PM EDT | Beach Hazards Statement | BUF | Cayuga, Monroe, Oswego, Wayne | 15 hr |
| Jul 6, 1:02 AM EDT | Special Weather Statement | BUF | Lewis | 58 min |
| Jul 6, 3:34 PM EDT | Small Craft Advisory | BUF | 4 hr |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.